Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 25, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 14, 2020, 3:47 AM CDT for Jim Hogg County, Zapata County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 3:47 AM CDT (08:47 UTC)
- Expired
- May 14, 2020, 4:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Jim Hogg County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 160 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted.
328 WUUS54 KBRO 140847 SVRBRO TXC247-505-140945- /O.NEW.KBRO.SV.W.0025.200514T0847Z-200514T0945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Brownsville TX 347 AM CDT Thu May 14 2020 The National Weather Service in Brownsville has issued a * Severe Thunderstorm Warning for... Northern Jim Hogg County in Deep South Texas... East central Zapata County in Deep South Texas... * Until 445 AM CDT. * At 346 AM CDT, a severe thunderstorm was located over Escobas, or near Bustamante, moving east-northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Escobas, Randado and Thompsonville PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2692 9907 2709 9915 2729 9865 2696 9851 TIME...MOT...LOC 0846Z 245DEG 26KT 2704 9903 HAIL...1.00IN WIND...<50MPH $$ TOMASELLI
1 follow-up statement
470
WWUS54 KBRO 140913
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
413 AM CDT Thu May 14 2020
TXC505-140922-
/O.CAN.KBRO.SV.W.0025.000000T0000Z-200514T0945Z/
Zapata TX-
413 AM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ZAPATA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2729 9865 2696 9851 2693 9895 2705 9896
2716 9895
TIME...MOT...LOC 0912Z 245DEG 26KT 2712 9883
$$
TXC247-140945-
/O.CON.KBRO.SV.W.0025.000000T0000Z-200514T0945Z/
Jim Hogg TX-
413 AM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR CENTRAL JIM HOGG COUNTY...
At 412 AM CDT, a severe thunderstorm was located near Randado, or 16
miles southwest of Hebbronville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Randado and Thompsonville
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2729 9865 2696 9851 2693 9895 2705 9896
2716 9895
TIME...MOT...LOC 0912Z 245DEG 26KT 2712 9883
HAIL...1.25IN
WIND...60MPH
$$
TOMASELLIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:49 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 14, 12:49 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 1249 AM CDT Thu May 14 2020 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Satellite imagery and surface observations indicate a mix of low and mid level clouds passing over deep south Texas early this morning. Expect a mix of VFR/MVFR ceilings to prevail across the Rio Grande Valley through much of the overnight hours. Widespread MVFR ceilings are forecast to develop towards sunrise as low level moisture increases across northeast Mexico. Ceilings will improve later this morning as southeast winds increase. Breezy southeast winds will prevail later this morning into the afternoon with some gusts reaching 20 knots at times. && && .PREV DISCUSSION... /issued 629 PM CDT Wed May 13 2020/ DISCUSSION...Updated for latest aviation discussion below. AVIATION...VFR conditions are expected to prevail through the evening, then MVFR ceilings are expected to develop after midnight, then clear back to VFR tomorrow morning. Some models bring isolated thunderstorms to the Rio Grande Valley after midnight that could impact the airfields, but confidence is low in the development of these storms, so have left any mention of thunderstorms out of the TAF package at this time. As for winds, gusty southeast winds are beginning to back off and will decrease overnight before gusty conditions return mid morning tomorrow. PREV DISCUSSION... /issued 249 PM CDT Wed May 13 2020/ SHORT TERM (Now through Thursday Night): A swift 500 mb short wave trough will approach from the west tonight. A few thunderstorms may drift off the Sierra Madre Orientals to the west of the CWA and move toward the upper valley later this evening into tonight. Not all models pick up on a signal across the CWA overnight, however, but the ARW and HRRR are two that show some convection moving into the area from the west later this evening and overnight. Tried to hold the middle ground and indicate some activity from midnight through dawn, followed by coastal shower activity during early daylight. Low temperatures will be in the lower to middle 70s. Any lingering showers and thunderstorms will end from west to east Thursday morning as the mid level short wave continues to move east. Thursday will be very warm with high temperatures in the 90s, except for the 80s at the coast. A modest short wave ridge will move over- head. Moderate southeast winds will prevail under partly cloudy afternoon skies. Did not include a recurrence of convective chances for Thursday night, though a few mountain rooted cells to the west could again develop. Cloud cover will increase to mostly cloudy with low temperatures in the 70s. LONG TERM (Friday through Wednesday): By Friday afternoon the 500mb shortwave begins to ramp up as it moves toward East Texas. The models have come into slightly better agreement of this path through the weekend. PWAT values rise to near 2.0 to 2.1 inches late Friday night into Saturday afternoon, with the bulk of the best rainfall chances in Deep South Texas remaining across the northern ranchlands. A slight lull in rainfall is possible late Saturday into early Sunday as the shortwave spins across eastern TX and western LA, with any spokes of mid level energy helping convective development locally. The models then still differ on where to take the 500mb low, with the GFS now sliding it back SSW out over the western Gulf of Mexico, while the ECMWF spins the energy further into the Southeastern US, building mid level high pressure across Deep South Texas. For now, have stuck with previous forecasts and brought rain chances back into the CWA by Sunday afternoon, continuing generally less than 30 percent on Monday and Tuesday, with isolated convection, if any, on Wednesday. Heavy rainfall remains a possibility, with confidence increasing, especially across the northern ranchlands late Friday night into Saturday afternoon. Confidence beyond that is low to moderate at best. Temperatures remain near normal on Friday, dropping off due to increased cloud cover and rain chances Saturday into Monday, before warming again into next week. MARINE (Now through Thursday Night): Surface high pressure across the southeast United States interacting with lower pressure across west Texas will support a tight pressure gradient across the lower Texas coast. Moderate to breezy southeast winds and moderate seas will prevail. Small craft should exercise caution to low end small craft advisory conditions will be possible through Thursday night. Friday through Wednesday: High pressure strengthens across the eastern Gulf of Mexico into this weekend, allowing winds to diminish through most of the long term period. Coastal low pressure may develop across the western Gulf by Monday and continue into Wednesday, bringing variable winds across the coastal waters. Elevated swell builds seas into the start of the weekend, with Small Craft Advisories possibly needed Friday night through Saturday. Overall marine conditions may improve into early next week, with Small Craft Caution possible Sunday into Monday if elevated swells continue. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 63
Hazardous weather outlook, May 13, 4:25 PM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 425 PM CDT Wed May 13 2020 TXZ248>257-351-353-142130- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 425 PM CDT Wed May 13 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight There continues to be low probabilities of isolated strong thunderstorms moving across the Western Ranchlands and possibly the Upper and Middle Rio Grande Valley later this evening and overnight. Wind gusts around 40 mph and small hail will be possible with any strong thunderstorm. There remains a moderate risk of rip currents along area beaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of a few strong thunderstorms Friday night. Strong gusty wind and hail and lightning strikes along with heavy rainfall will be possible. An elevated risk of rip currents is possible at the local beaches through the Thursday, over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-142130- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 425 PM CDT Wed May 13 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Small Craft Advisories are possible along the Lower Texas Coast Friday Night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 14, 2:42 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Brownsville TX
242 AM CDT Thu May 14 2020
TXZ248-249-140845-
Jim Hogg TX-Zapata TX-
242 AM CDT Thu May 14 2020
...SPECIAL WEATHER STATEMENT...
At 241 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Las Palmas, or 16 miles northwest of Zapata, moving
east at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Randado, Escobas, Zapata Middle School, Siesta Shores and
Zapata County Public Library.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
2732 9937 2727 9932 2727 9881 2679 9892
2678 9896 2668 9901 2678 9924 2686 9928
2688 9933 2692 9932 2694 9939 2696 9939
2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 0741Z 282DEG 36KT 2701 9949
TOMASELLISpecial weather statement, May 14, 3:29 AM CDT, 18 minutes before
Special Weather Statement National Weather Service Brownsville TX 329 AM CDT Thu May 14 2020 TXZ248-249-140930- Jim Hogg TX-Zapata TX- 329 AM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG AND NORTHEASTERN ZAPATA COUNTIES UNTIL 430 AM CDT... At 328 AM CDT, Doppler radar was tracking a strong thunderstorm near Bustamante, moving east at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bustamante, Escobas, Guerra, Randado and Thompsonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2679 9872 2684 9922 2717 9928 2728 9875 TIME...MOT...LOC 0828Z 262DEG 25KT 2702 9917 TOMASELLI
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:42 AM CDT | Special Weather Statement | BRO | Zapata | 63 min |
| May 14, 3:29 AM CDT | Special Weather Statement | BRO | Jim Hogg, Zapata | 61 min |
| May 14, 4:35 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 40 min |
| May 14, 4:47 AM CDT | Special Weather Statement | BRO | Jim Hogg | 58 min |
| May 14, 5:19 AM CDT | Special Weather Statement | BRO | Brooks | 56 min |
| May 14, 6:11 AM CDT | Special Weather Statement | BRO | Kenedy | 64 min |
| May 14, 7:10 AM CDT | Special Weather Statement | BRO | Kenedy | 50 min |
| May 14, 7:41 AM CDT | Special Weather Statement | BRO | Kenedy | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.